Antiretroviral medicines: updated advice on body-fat changes and lactic acidosis

With the exception of medicines containing zidovudine, stavudine, or didanosine, product information will no longer include warnings on fat redistribution or lactic acidosis.

Advice for healthcare professionals:

  • Product information for antiretrovirals will be updated to reflect current knowledge about lipodystrophy (including lipoatrophy) and lactic acidosis, so that patients and healthcare professionals can decide on treatment based on the most up-to-date advice
  • There are no new risks or safety concerns associated with antiretrovirals. Patients can be reassured that previous information about the risk of lipodystrophy and lactic acidosis for several medicines is no longer considered relevant
  • Patients should continue to take their medicine(s) as prescribed
  • Patients who have any questions should discuss them with their healthcare professional


Warnings regarding lipodystrophy and lactic acidosis were introduced in product information for antiretrovirals for HIV treatment in the early 2000s in line with clinical findings. Class warnings for lactic acidosis applied only to nucleoside and nucleotide analogue medicines, whereas lipodystrophy warnings applied to all antiretroviral agents.

An assessment of a licence application for a new fixed-dose combination product called Triumeq (dolutegravir, abacavir, and lamivudine) identified that class warnings about lipodystrophy and lactic acidosis were being routinely applied to antiretroviral agents for HIV, but that they may not accurately reflect current scientific understanding. An EU-wide review therefore looked at the appropriateness and applicability of the warnings to these products.


The review of the risk of lipodystrophy included lipoatrophy, lipoaccumulation, and changes in weight and metabolism.


Lipoatrophy was previously considered to be associated with nucleoside reverse transcriptase inhibitors (NRTIs). The review noted that lipoatrophy was associated with reduced mitochondria levels in fat cells, and related only to substances with a high risk of mitochondrial toxicity—ie, zidovudine, stavudine, and possibly didanosine.1 2 However, lipoatrophy was not seen in regimens with other NRTI products: instead, treatment was associated with fat gain from improved HIV infection control.3 4 5


There was no clear evidence that disproportional body-fat redistribution was related to antiretroviral treatment.6

Blood-lipid levels: changes in weight and metabolism

Warnings of increased levels of blood lipids were previously included in the product information for protease inhibitors and for nucleoside and nucleotide analogues. Protease inhibitors were also thought to be associated with a risk of hyperglycaemia. Effects on blood lipids and glucose may occur with any HIV medicine.7


Consistent with current HIV treatment guidelines,8 9 product information will be amended to advise that weight gain and metabolic changes (such as lipid and glucose increases) may occur during treatment with any HIV medicine. However, these changes are partly linked to underlying disease control and lifestyle in addition to antiretroviral treatment. Warnings for lipoatrophy and lipoaccumulation will be retained only for zidovudine, stavudine, and didanosine.

Lactic acidosis

Warnings about the risk of lactic acidosis were previously applicable only to nucleoside and nucleotide analogues. The review looked at evidence from observational studies,10 11 published case reports, and data from licence holders of antiretroviral medicines. The risk of lactic acidosis was considered to differ across the class, being most strongly associated with zidovudine, stavudine, and didanosine.

Therefore, in line with current evidence, warnings about lactic acidosis will be removed for nucleoside and nucleotide analogues, with the exception of products that contain zidovudine, stavudine, or didanosine. For combination medicines, any warnings still relevant to any of the active substances will remain in the medicine’s product information.

Further information

European Medicines Agency. Updated advice on body fat changes and lactic acidosis with HIV medicines 23 November 2015

Article citation: Drug Safety Update volume 9 issue 5 December 2015: 4.

  1. Nolan D, et al. Contribution of nucleoside-analogue reverse transcriptase inhibitor therapy to lipoatrophy from the population to the cellular level. Antivir Ther 2003; 8: 617–26.

  2. Cherry CL, et al. Tissue-specific associations between mitochondrial DNA levels and current treatment status in HIV-infected individuals. J Acquir Immune Defic Syndr 2006; 42: 435–40.

  3. Hammond E, et al. Human immunodeficiency virus treatment-induced adipose tissue pathology and lipoatrophy: prevalence and metabolic consequences. Clin Infect Dis 2010; 51591–99.

  4. McComsey GA, et al. Changes in fat mitochondrial DNA and function in subjects randomized to abacavir-lamivudine or tenofovir DF-emtricitabine with atazanavir-ritonavir or efavirenz: AIDS Clinical Trials Group study A5224s, substudy of A5202. J Infect Dis 2013; 207: 604–11.

  5. Van Vonderen MG, et al. Zidovudine/lamivudine for HIV-1 infection contributes to limb fat loss. PLoS ONE 2009: 4: e647.

  6. Moyle GJ, et al. A randomized comparative trial of tenofovir DF or abacavir as replacement for a thymidine analogue in persons with lipoatrophy. AIDS 2006; 20: 2043–50.

  7. De Wit S, et al. Incidence and risk factors for new-onset diabetes in HIV-infected patients: the Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) study. Diabetes Care 2008; 31: 1224–29.

  8. European AIDS Clinical Society. Guidelines, version 8.0 October 2015.

  9. British HIV Association. British HIV Association Guidelines for the routine investigation and monitoring of adult HIV-1-infected individuals 2011.

  10. Boubaker K, et al. Hyperlactatemia and antiretroviral therapy: the Swiss HIV Cohort Study. Clin Infect Dis 2001; 33: 1931–37.

  11. Lactic Acidosis International Study Group. Risk factors for lactic acidosis and severe hyperlactataemia in HIV-1-infected adults exposed to antiretroviral therapy. AIDS 2007; 21: 2455–64.

Help us improve GOV.UK

Don’t include personal or financial information, eg your National Insurance number or credit card details.